Texas, 2022Flash Flood in Texas, September 3, 2022
September 3, 2022 · NWS MAF · 1 event in 1 county or zone
An upper level trough extended from the Mississippi River Valley southwest to Texas. Numerous boundaries were across West Texas from previous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough extended from the Mississippi River Valley southwest to Texas. Numerous boundaries were across West Texas from previous thunderstorms. High moisture and instability were also across the area. These conditions contributed to rain developing and moving over already saturated soils. This resulted in flash flooding across the Big Bend area of Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 3, 1:29 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 3, 1:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
229 PM CDT Sat Sep 3 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 146 PM CDT Sat Sep 3 2022
An upper trough over the the Mississippi River Valley extends SW
down across TX splitting the ridge into two region, one over UT and
the other over the Atlantic Coast. This trough deepens on Sunday
and helps to keep high pressure blocked to the west.
Temperatures will be on the increase Sunday returning closer to
normal. Highs will be in the 80s to the lower 90s. Lows mainly in
the 60s. Light E wind will become southerly overnight but a
boundary is expected to sag down into the area early Sunday with
wind shifting back around to the N before becoming E again by midday.
As of early afternoon have random light showers popping up across the
area as afternoon heating cooks off convection... some of these may
develop into thunderstorms. Have numerous boundaries for storms to
focus on. Have good moisture across the area and MAF 12z sounding
had a PW of 1.27 inches so some of these storms could produce heavy
rainfall. The best chance for rain this afternoon and tonight will
be along and south of a Valentine to Fort Stockton line and a Flood
Watch remains in effect for that area. Have extended the watch until
06z. Lower pops Sunday with best chance once again over the Davis
Mountains, Marfa Plateau, and Big Bend.
&&
.LONG TERM...
(Monday through Friday)
Issued at 146 PM CDT Sat Sep 3 2022
An upper ridge will be over most of the western half of the country
on Monday with an upper trough extending from the northeast part of
the country southwestward over West Texas and Southeast New Mexico.
High temperatures will mostly be in the 80s and 90s across the area
on Monday. Showers and thunderstorms will be possible across eastern
portions of the area. The upper ridge expands eastward on Tuesday
over West Texas and Southeast New Mexico. This will result in
decreasing rain chances with temperatures fairly similar to the
previous day. Similar conditions are expected Wednesday through next
Saturday with rain chances possible across portions of the area.
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sat Sep 3 2022
VFR overall but have had pockets of MVFR cigs that have been slow
to burn off and this may continue until 20z. With daytime heating
starting to get development of afternoon showers and
thunderstorms, currently only mentioned at FST but could see
development elsewhere. Light E wind at most TAF sites but wind
should trend to southerly.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 91 67 92 / 10 10 10 10
Carlsbad 65 89 64 90 / 10 0 0 10
Dryden 69 88 66 86 / 30 20 10 10
Fort Stockton 65 86 64 87 / 20 10 0 10
Guadalupe Pass 62 78 61 81 / 10 0 0 0
Hobbs 63 88 63 89 / 10 10 10 10
Marfa 57 79 54 81 / 30 40 0 10
Midland Intl Airport 67 90 66 89 / 10 10 10 10
Odessa 67 88 66 89 / 10 10 10 10
Wink 66 90 65 90 / 20 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 1 AM CDT Sunday for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Terrell.
NM...None.
&&
SHORT TERM...72
LONG TERM....80
AVIATION...72Hazardous weather outlook, Sep 3, 12:45 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Sat Sep 3 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Sat Sep 3 2022 /1245 PM MDT Sat Sep 3 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A Flood Watch is in effect through this evening for Jeff Davis,
Pecos, Presidio, Brewster, and Terrell Counties, as well as the
Davis Mountain Foothills and Presidio Valley.
Otherwise, thunderstorms are possible today and tonight. Any storms
that do develop may be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall, which may result in
flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Brewster
- When
- September 3, 2:00 PM CST to 4:00 PM CST
- Where
- Brewster County, 3.61 mi WNW of Panther Junction to 6.76 mi ENE of Panther Junction
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Park/Forest Service
- Coordinates
- 29.317, -103.357
Heavy rain resulted in flash flooding in the Big Bend National Park. A section of the Lost Mine Trail collapsed which resulted in heavy damage to that section of trail. The bottom of the trail was covered in rocks and the top of the trail was too narrow to safely cross. The trail was closed as a result. Also, high water and debris crossed the pavement along the Ross Maxwell Scenic Drive. The pavement was broken off and washed away. Logs and rocks were washed onto the road which made it unsafe to travel. The damage and debris resulted in the road being closed. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Flooding and Lightning Strike in Texas, September 3, 2022$250,000 · 3 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
- Flash Flooding in California, September 3, 2022$12,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049261.